Pathophysiology: A drug allergy is an allergy to a drug, most commonly a medication. An allergic reaction will not occur on the first exposure to a substance. The first exposure allows the body to create antibodies and memory lymphocyte cells for the antigen. However, drugs often contain many different substances, including dyes, which could cause allergic reactions. This can cause an allergic reaction on the first administration of a drug. For example, a person who developed an allergy to a red dye will be allergic to any new drug which contains that red dye. Adverse reactions to medications are common, yet everyone responds differently. One person may develop a rash or other reactions when taking a certain medication, while another person on the same drug may have no adverse reaction at all. Some of the causative agents are Antibiotics (Penicillin, Sulfa drugs, Tetracycline); Analgesics (Codeine, Non-steroidal anti-inflammatory drugs (NSAIDs)); Antiseizure (Phenytoin, Carbamazepine) etc.
Symptoms: Drug allergy symptoms may include: Skin rash, Hives, Itching, Fever, Swelling, Shortness of breath, Wheezing, Runny nose, Itchy, watery eyes etc. Anaphylaxis is one of the life-threatening reactions to a drug allergy that causes the widespread dysfunction of body systems.
Treatment: Antibiotics, such as penicillin, Aspirin and non-steroidal anti-inflammatory medications, such as ibuprofen, Anticonvulsants, Monoclonal antibody therapy, Chemotherapy. The chances of developing an allergy are higher when you take the medication frequently or when it is rubbed on the skin or given by injection, rather than taken by mouth. Those who have severe reactions to penicillin should seek emergency care, which may include an epinephrine injection and treatment to maintain blood pressure and normal breathing. Individuals who have milder reactions and suspect that an allergy to penicillin is the cause may be treated with antihistamines or, in some cases, oral or injected corticosteroids, depending on the reaction. Epidemiology: Most drug eruptions are mild, self-limited, and usually resolve after the offending agent has been discontinued. Severe and potentially life-threatening eruptions occur in approximately 1 in 1000 hospital patients. Mortality rates for erythema multiforme (EM) major are significantly higher. Stevens-Johnson syndrome (SJS) has a mortality rate of less than 5%, whereas the rate for TEN approaches 20-30%; most patients die from sepsis.